Thyroid UK
90,514 members104,886 posts

Feeling itchy with creepy crawly skin

Hi All. In early April saw new endo after 2 years of very poor thyroid monitoring and treatment by my primary physician. Have new meds, started t3 and big weekly loading dose of weekly VitD-4th pill later this morning. Vit D was 16, beginning to feel better but woke up this am about 2 hours ago and have begun to feel itchy. Is this normal when thyroid meds are starting to work?. Part of the 'feeling worse before better'? Doesn't feel like a med allergy and have no hives, rash, etc. Another good word is feeling 'antsy' or 'squirrelly'. Thanks for your input. Just feeling 'out of sorts' this morning. Also, recently have felt stuffy and notice apt feels stuffy. This is a smoke-free bldg and I thought someone might be smoking. That may still be the case but I'm also beginning to think there might be mold in my apt walls. Considering having outside company test for this.Just seem to have so many irritating little 'problems' right now at my senior living bldg. Maybe just me getting better care with new thyroid meds? Thanks. irina

9 Replies
oldestnewest

check out itching symptoms related to liver function.

2 likes
Reply

Thanks. My liver enzymes were slightly elevated on last labs. They are watching them. No one has a theory right now. Not a drinker, on very few meds. Will research more about this. I had not thought about that. One new thing is I am taking Clindamycin- a second round for cellulitis of lower legs. Don't think this is part of the problem as I have taken it before about 2 months ago. Mostly cleared up cellulitis but doc suggested a second round to deal with any residual cellulitis.

Reply

I suffer with this and I tried 3 or 4 different brands of thyroxine and they all caused this terrible itching, even my scalp and it feel just like something is crawling over me. I take T3 only now. I still get the itching occasionally but take Fexofenadine 180mg daily which also really helps. I think I’m the US it is called Allegra (it’s an antihistamine). Hope this helps.

Clemmie

2 likes
Reply

Thanks Clemmie. That's helpful and one of the things I want to talk to the doc about. My next appt isn't far off-June 6th. I'm trying to remind myself getting well can be a slow process and trying to be patient. Like when I was diagnosed with a-fib; took a while to get my working treatment plan in place. And I'm fine now. But this thyroid seems harder because there's so much more mental 'stuff' that goes along with it. I believe emotional sx can sometimes be harder than physi cal. I was on (ineffective) fluoxetine for years which wasn't helping so I took myself off 4-5 years ago. I think my depression was thyroid-related all along but the doc didn't think so. Even now I have a friend who when I seem tired or down says"You need to go back on your antidepressant." Frustrates me no end. I wonder how many members on this forum are being dismissed with an antidepressant prescription and made to feel they are 'psych patients' instead of people with a treatable physical illness?

Reply

Just a shot in the dark but low B12 can causing a sensation of insects crawling under your skin or in your scalp- my 81 year old mum's went away after supplementing B12.

3 likes
Reply

Thanks, Kipsy. It was borderline and want to start supplements. On April 13 B12 was 452 (US range is 232-1245) which I think is low. I read on this forum I would probably do better with it closer to 1000. I have other various neuro sx-nothing serious-mostly aches and pains. My VitD was also very low (16 range 30-100) and am taking 50,000 u/week loading dose for 8-10 weeks. Also recently added t3 to 125 mcg Synthroid, My new endo agrees more B12 would be good but asked me not to add anything more til he sees my next labs June 6. Says don't make too many changes at once. Makes sense. I'm at the beginning of long overdue thyroid changes and know it takes time. I also want to ask him if I should take pills or injections. I'm hoping he will say B12 injections. I can give them to myself and I believe they will work faster and I'll feel better sooner. All this has been ignored by my (now former) PCP -better care only begun April 13 when I saw this new doc. I'm very happy with him so far. Hope it lasts. Take care, irina PS My scalp does itch. Forgot to mention that. I'm so teary today.

1 like
Reply

I'm so sorry to hear you're feeling down- its rotten. You sound like you've got a plan though and that's half the battle plus a good doctor. As you know, it takes time to undo years of ill health but you WILL get there in the end. I'm sure the addition of T3 will help. I was very itchy before my Hashis was diagnosed. My mums crawling scalp symptoms have completely gone with 5000mcg of sublingual B12 daily but her mum had PA so I do worry about her still. Take care & stay positive xxx

Reply

You are spot on with the mental 'stuff' and it is also very important to address it alongside the physical side as in reality they both feed one another in a continuous loophole. Mental stress becomes physiological stress at some point and vice versa. I have worked on vitamins, hormones, supplements etc but also did counseling, yoga, mindfulness and hypnotherapy which all helped though the biggest impact was starting the TRE exercises last year and regular breathing exercises.

Regarding itching - it is also one of the symptoms of elevated histamines and the whole histamine issues are brilliantly explained by Yasmine Ykelemstam at HealingHistamine.com.

It is also worth looking at dr Kelly Brogan's blog as she specialises in explaining why depression is so often (mis)diagnosed in thyroid patiens having Hashimoto's herself.

1 like
Reply

Hi samaja. Thanks for your reply and helpful suggestions. I like Dr Brogan and will look up more of what she has to say. Yasmine Ykelemstam is a new name and so will check out her website. Thanks again. Take care. irina 🐱

1 like
Reply

You may also like...